Maryland, 2024

Damaging Winds in Maryland, August 31, 2024

August 31, 2024 · NWS LWX · 3 events in 1 county or zone

Several severe thunderstorms produced scattered wind damage from eastern West Virginia and western Maryland across northern and central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several severe thunderstorms produced scattered wind damage from eastern West Virginia and western Maryland across northern and central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 1:55 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 31, 1:55 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Sat Aug 31 2024

.SYNOPSIS...
A warm front lifting north through the region will bring showers and
thunderstorms to the forecast area this afternoon and into the
evening. Showers and thunderstorms continue on Sunday as a cold
front moves in from the northwest. In the wake of the frontal
boundary, high pressure builds in with dry conditions and
seasonable temperatures expected next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2PM, convection is initiating along the westernmost
portions of the forecast area where breaks in the clouds have
lead to favorable conditions. Looking at current satellite
imagery, there is a clear line in cloud cover with those west of
the Blue Ridge in minimal cloud cover and convection
initiating. East of the Blue Ridge, a substantial cloud deck is
indicative of a more stable air mass. In the past few hours,
more breaks in the clouds have developed east of the BR,
however, mostly cloudy skies are expected through this afternoon
for the I-95 corridor.

There continues to be great model uncertainty with regards to
the severe potential east of the Blue Ridge. The 12Z NAMNST is
more reserved showing storms quickly becoming disorganized as
they move east of the Blue Ridge. Meanwhile the 12Z HRRR shows mostly
cloudy to cloudy skies, which is expected to inhibit any severe
potential with the airmass remaining more stable. In contrast,
breaks in the clouds out west has lead to destabilization of the
atmosphere. Favorable CAPE and shear values lead to increased
confidence in strong to severe thunderstorms in that area. SPC
has the area west of the Blue Ridge in a slight risk for severe
weather with the primary hazards being damaging wind gusts and
hail.

In addition to a severe weather threat, precipitable water
values nearing or exceeding 2 inches combined with weak steering
flow will lead to a risk for isolated to scattered instances of
flooding. Best chances for this is west of the Blue Ridge,
particularly stretching from Allegany County MD south to
Rockingham County VA. Recent rainfall has led to reduced FFG in
sensitive areas. Generally, guidance has backed off on
widespread heavy precipitation so held off on a Flood Watch
though flood prone locations with recent rainfall will be
vulnerable.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The aforementioned cold front is expected to move through the
forecast area throughout the day on Sunday. Showers and
thunderstorms continue as the front moves through the area, with
dry conditions expected in the wake of the frontal boundary.
Conditions will quickly dry out behind the front with
precipitation timing highly reliant on how quickly the front
moves through. Current guidance has showers and thunderstorms
out of the area around sunset on Sunday .Remnant cloud cover
from precipitation today could inhibit convection initiation,
however, parameters will be favorable for storms to be strong
to severe with SPC having a marginal risk for the area.

By Monday morning, the frontal boundary is expected to be well
south of the area located along the VA/NC border. Any
precipitation associated with the frontal boundary will likely
stay to our south as high pressure brings dry conditions
areawide. High pressure located over the Great Lakes region will
build in from the northwest throughout the day, leading to
decreased cloud cover.

Temperatures will be in the upper 70s to mid 80s on Sunday with
overnight lows in the upper 50s to mid 60s. On Monday, cooler
temperatures are expected in the wake of the frontal boundary.
Highs will be in the 70s to low 80s with higher elevations in
the 60s. Overnight low temperatures will be in the 50s for most.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Surface high pressure will slowly slide from the Great Lakes toward
New England Tuesday and Wednesday as upper level ridging builds
overhead. Dry weather and below normal temperatures are expected
(highs in 70s to near 80, lows in 50s to near 60).

The end of the week is a bit more uncertain due to a trough digging
southeastward from central Canada. If the trough is amplified and
fast enough, it may draw moisture northward from a
stationary front/low pressure wave across the deep south,
introducing rain chances as early as Thursday or Friday. Slower
and/or less amplified solutions result in less interaction with the
southern stream, and we'd likely wait until the northern stream cold
front to bring rain chances Friday or Saturday. Either way this
plays out, onshore flow around the high to the northeast will
prevent a return of any heat, and temperatures will likely remain
below normal through the week. Likewise the chance for thunderstorms
with any of these systems will be somewhat limited.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
There continues to be a good bit of model uncertainty with
showers and thunderstorms this afternoon. Confidence remains
high for storms west of the Blue Ridge, so kept TSRA in KMRB and
KCHO. However, a more stable airmass east of the Blue Ridge
results in uncertainty on how far east thunderstorms will make
it. Kept VCSH in the TAFs for KIAD, KDCA, and KBWI due to
uncertainty but can't rule out thunder this afternoon. Sub-VFR
conditions are expected this evening as reduced ceiling and
visibilities expected during precipitation at all terminals. IFR
to MVFR ceilings are expected through Sunday morning.

A cold front will lead to additional showers and thunderstorms
on Sunday with dry conditions expected Monday.

No significant weather Tuesday and Wednesday as high pressure slides
by to the north. In a worst case scenario, sub-VFR conditions and
rain may move into the area Thursday depending on the track of a low
pressure system across the southeastern states.

&&

.MARINE...
Southerly channeling will result in marginal SCA conditions
tonight, primarily in the Chesapeake Bay. Winds increase Sunday
night into Monday morning with a Small Craft Advisory likely
needed. Showers and possible thunderstorms are expected to
impact the waters today and tomorrow. Winds shift to
north/northwesterly Sunday and Monday. High pressure builds in
over the area on Monday, leading to dry conditions.

Small Craft Advisories may be needed into Tuesday until northerly
winds gradually subside. High pressure should provide lighter winds
Wednesday with direction becoming onshore. Marginal SCA conditions
could develop Thursday depending on the pressure gradient and
ensuing strength of the onshore flow.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies have been rising rapidly and likely remain
elevated enough to result in Action stages around the times of
high tide through Sunday. Annapolis is expected to hit minor
flood stage during the high tide cycle Sunday morning. Other
vulnerable shoreline will be close to reaching minor flood
stage. Water levels should be decrease on Monday behind a cold
front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 8 AM EDT Sunday for MDZ014.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...AVS
NEAR TERM...AVS
SHORT TERM...AVS
LONG TERM...ADM
AVIATION...AVS/ADM
MARINE...AVS/ADM
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 31, 2:33 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
333 PM EDT Sat Aug 31 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
333 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm capable of producing damaging wind
gusts of 60 mph and hail is possible this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
333 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 7 PM for all
counties and cities west of the Blue Ridge Mountains and Morgan
County. Elsewhere, isolated severe thunderstorms with damaging
wind gusts remain possible this afternoon and early evening.

Heavy rainfall may lead to scattered instances of flooding this
afternoon and evening, especially along and west of the Blue Ridge
Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested west of the Blue Ridge Mountains.
Please report hazardous weather to the National Weather Service
according to standard operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
333 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 7 PM for the entire
outlook area.

Heavy rainfall may lead to scattered instances of flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please report hazardous weather
to the National Weather Service according to standard operating
procedures.

The radar

The Sterling radar (KLWX), 142 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 31, 2:46 PM EST
Where
Allegany County, 0.17 mi WSW of Barrelville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.699, -78.853

Trees blew down onto a house in the 1400 block of MD-36 Mount Savage Road Northwest.

Thunderstorm Wind, Allegany

When
August 31, 3:01 PM EST
Where
Allegany County, 0.34 mi ENE of Cumberland
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.651, -78.764

There were multiple reports of trees and wires blown down across Allegany County. The hardest hit areas were Cumberland and Ridgeley.

Thunderstorm Wind, Allegany

When
August 31, 3:15 PM EST
Where
Allegany County, 0.66 mi N of Ridgeley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.639, -78.652

Trees blew down at the intersection of Oliver Beltz Road Southeast and Williams Road Southeast.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207753, 1207754, 1207755.